Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

June 20, 2011Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 20, 2011, 11:11 PM CDT for Martin County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2011, 11:11 PM CDT (04:11 UTC)
Expired
Jun 21, 2011, 12:00 AM CDT
In force
49 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WWUS83 KMPX 210411
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1111 PM CDT MON JUN 20 2011

MNZ091-210500-
MARTIN-
1111 PM CDT MON JUN 20 2011

...THUNDERSTORMS MOVING INTO MARTIN COUNTY THROUGH
MIDNIGHT CDT...

AT 1106 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BREWSTER TO 6 MILES SOUTH 
OF SUPERIOR TO MALLARD...IOWA. THESE STORMS WERE MOVING NORTHEAST AT 
35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DUNNELL.
  SHERBURN.
  WILBERT.
  WELCOME.
  CEYLON.
  FAIRMONT.

LAT...LON 4349 9485 4351 9487 4384 9487 4385 9475
      4378 9459 4350 9427 4349 9472
TIME...MOT...LOC 0409Z 212DEG 28KT 4370 9542 4337 9491
          4292 9468

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 20, 10:11 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 20, 10:11 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 PM CDT MON JUN 20 2011

.UPDATE...

THE SETUP FOR HEAVY RAINFALL OVERNIGHT INTO TUESDAY MORNING
ACROSS SOUTHERN MINNESOTA IS BECOMING INCREASINGLY MORE FAVORABLE.
THE WELL-DEFINED AND ANOMALOUS UPPER LEVEL LOW PRESSURE IS NEAR
THE NE/KS BORDER...WITH EMBEDDED SHORTWAVE AND POSSIBLY A
CONVECTIVE INDUCED VORT MAX OR TWO EVOLVING NORTHEAST. THIS IS IN
A FAVORABLE UPPER DIFFLUENT AREA AND AT THE NOSE OF A VERY MOIST
40 KT LOW-LEVEL JET. THE 00Z UPPER AIR ANALYSES REVEALED VERY
HIGH 850MB DEW POINTS OF 18C AT UPSTREAM KOAX AND KTOP...ALONG
WITH PRECIPITABLE WATERS /PWATS/ AT KOAX AT THE 95TH PERCENTILE
/1.82/ FOR THIS TIME OF YEAR. RUC FORECASTS OF THESE HIGH PWATS
ARE TO BRING THEM INTO SOUTHERN MN AT THE NOSE OF THE 850MB
THETA-E RIDGE. THE AFOREMENTIONED THICKNESS DIFFLUENCE WILL LAY
OUT OVER THIS REGION AND SHOULD CONTINUE TO SUPPORT UPSCALE
THUNDERSTORM GROWTH FROM WESTERN IA ABLE TO TAP THAT MOISTURE.
FORWARD-PROPAGATING CORFIDI VECTORS FROM THE RUC MODEL WOULD ALSO
SUPPORT NORTHEAST MOVEMENT...BUT IT MAY BE SOMEWHAT SLOWED WITH
THE WEST TO EAST 850MB THERMAL AND MOISTURE BOUNDARY MOVING VERY
SLOWLY NORTH ACROSS SOUTHERN MN OVERNIGHT. THE MODELS ARE
SOMEWHAT NOISY WITH THEIR MOISTURE CONVERGENCE AND FRONTOGENESIS
AREAS WHERE TRAINING THUNDERSTORMS COULD DEVELOP...BUT IT WOULD
SEEM THAT SOUTHWEST/WEST CENTRAL MN INTO SOUTHERN MN WOULD BE MOST
FAVORED FOR THAT SUPPORT IN OUR AREA. THE 00Z NAM DOES SUPPORT
THIS IN ITS QPF FIELD. RAINFALL RATES OF AN INCH OR MORE PER HOUR
ARE LIKELY AT TIMES...ESPECIALLY WITH THE FIRST PUNCH OF THESE
THUNDERSTORMS BASED ON OBS AND NESDIS SPENES DISCUSSION. SO HAVE
BUMPED UP QPF TOWARDS ONE AND A QUARTER INCH AS AN AREAL AVERAGE
IN WEST CENTRAL TO SOUTH CENTRAL MN...BUT SCATTERED AMOUNTS DOUBLE
THAT ARE POSSIBLE...NAMELY ALONG AND SOUTH OF THE MN RIVER VALLEY.
NO AREAS ARE IMMEDIATELY SUSCEPTIBLE BASED ON FLASH FLOOD GUIDANCE
FOR FLOOD WARNINGS AT THIS TIME.

AS FOR SEVERE WEATHER POTENTIAL...THE ELEVATED INSTABILITY VALUES
SHOW A TIGHT GRADIENT IN THE NEXT SEVERAL HOURS IN FAR SOUTHERN
MN. THE MUCAPE VALUES ARE PROJECTED TO NEAR 1000 J/KG RIGHT AT THE
STATE LINE...DROPPING OFF FAST TO THE NORTH. SO STILL BELIEVE THAT
THE MAIN THREAT FOR SCATTERED LARGE HAIL AND WIND FROM ORGANIZED
ACTIVITY WOULD BE ACROSS FAR SOUTHERN MN. THE INHIBITION IN THE
MPX CWA IF MUCH LARGER THAN IN THE FSD AND DMX AREA WHERE MORE
WIDESPREAD SEVERE WINDS HAVE LIKELY OCCURRED.

&&

.PREV DISCUSSION...
/ISSUED 220 PM CDT MON JUN 20 2011/
THE FORECAST CHALLENGE IS THE POTENTIAL FLOOD THREAT OVER SOUTHERN
MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN OVER THE NEXT
SEVERAL DAYS. RECENT RAINFALL DURING THE PAST WEEK AND POTENTIAL
RUNOFF FROM RAINFALL ANTICIPATED OVER THE NEXT SEVERAL DAYS...WILL
LIKELY AGGRAVATE OR CAUSE SIGNIFICANT RISES ON RIVERS AND
STREAMS...ESPECIALLY OVER SOUTHERN MINNESOTA. THUS...A FLOOD WATCH
CONTINUES FOR MUCH OF WEST CENTRAL AND SOUTH CENTRAL MN THROUGH
WEDNESDAY.

ON THE WEATHER MAP...A STRONG UPPER LOW PRESSURE SYSTEM OVER THE
CENTRAL PLAINS...WILL SLOWLY LIFT NORTHEAST OVER THE LOWER GREAT
LAKES BY FRIDAY MORNING.  A WARM FRONT EXTENDED FROM THE LOW OVER
THE MIDWEST. THIS FRONTAL BOUNDARY WILL BE PRIMARY FOCUS FOR
DEVELOPMENT OF THUNDERSTORMS. MODELS CONTINUE TO INDICATE GOOD LOW
LEVEL MOISTURE TRANSPORT WITH DECENT 925-850 MB QG FRONTOGENESIS
MAXIMIZED OVER SOUTHERN MN BY MIDNIGHT TONIGHT AND OVER INTO WESTERN
WISCONSIN BY TUESDAY MORNING. THE LATEST WATER VAPOR IMAGERY ALSO
SHOWED A TROPICAL CONNECTION WITH MOISTURE STREAMING FROM THE GULF
OF MEXICO AND THE PACIFIC INTO THE UPPER MIDWEST. LATER IN THE WORK
WEEK/FRIDAY MORNING...THE LATEST GFS AND CANADIAN MODEL MOVES THE
WEATHER SYSTEM OVER MICHIGAN WITH SFC RIDGE BUILDING OVER THE
UPPER MIDWEST. BY SATURDAY AFTERNOON...MOISTURE WILL BEGIN TO LIFT
BACK NORTHWARD OVER THE DAKOTAS AND WEST CENTRAL MN. MODELS ARE A
LITTLE BIT AGGRESSIVE IN SPREADING THE PRECIP INTO THE WESTERN
GREAT LAKES. CURRENT THINKING IS THE PRECIP SHOULD WORK BACK OVER
THE ENTIRE FORECAST AREA BY SUNDAY MORNING.

IN THE MEANTIME...THE UPPER AIRFLOW BECOMES MORE ZONAL OVER THE
NORTHERN THIRD OF THE CONUS. THE WEATHER PATTERN WILL REMAIN RATHER
ACTIVE WITH MORE ROUNDS OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

&&

.AVIATION.../00Z TAF ISSUANCE/

BIGGEST ISSUE THIS TAF PERIOD IS TIMING PRECIP AND MVFR/IFR
CONDITIONS BACK INTO THE TERMINALS...AS WINTER-LIKE SYSTEM LOOKS
TO SIGNIFICANTLY IMPACT THE TAFS WITH RAIN AND REDUCED FLIGHT
CONDITIONS THROUGH THURSDAY. SHRA/TSRA DESTINED FOR THE MPX CWA IS
LIKELY THE IMPRESSIVE COMPLEX OF STORMS CURRENTLY OVER ERN NEB.
EXPLICIT CONVECTION MODELS /LOCAL WRF...HRRR...NMMWRF...ARWWRF/
HANDLING ACTIVITY SIMILARLY TONIGHT...AND FOLLOWED THOSE FOR
TIMING SHRA/TSRA IN. THIS RESULTED IN SLOWING ONSET OF
PRECIP...ESPECIALLY FOR CENTRAL MN...WHERE CLEARING SEEN ON
SATELLITE IS A GOOD INDICATION THAT IT MAY NOT BE UNTIL 10Z OR
LATER BEFORE -SHRA FINALLY MAKE IT INTO AXN/STC. BEST INSTABILITY
JUST WORKS INTO SRN MN AND SHOULD SEE COVERAGE OF TS DECREASE
RAPIDLY AS YOU HEAD TO CENTRAL MN. ONCE PRECIP AND LOW CLOUDS MOVE
IN...THEY WILL BE HERE TO STAY...AND WILL HAVE THE
CLIMATOLOGICALLY RARE OCCURRENCE OF PERSISTENT IFR/LOW MVFR CIGS
THROUGH COURSE OF DAY WITH THE LONGEST DAYLIGHT HOURS IN THE YEAR.
ONE THING TO WATCH TUESDAY AFTERNOON IS BOTH THE GFS/NAM HINT AT A
MID-LEVEL DRY SLOT WORKING INTO ERN MN AND WI...WHICH MAY
TEMPORARILY IMPROVE CONDITIONS AT MSP/EAU/RNH BEFORE LOW CLOUDS
AND RAIN SET BACK IN TUESDAY EVENING. ONE THING THAT LOOKS LIKE A
SURE BET THIS PERIOD ARE WINDS BASICALLY HOLDING TOUGH IN THE 060
TO 090 RANGE AND SHOULD STAY UP OVER 10 KTS THE WHOLE TIME.

KMSP...GIVEN DEPTH OF APPROACHING SYSTEM...LIKE THE IDEA OF
ACTIVITY HOLDING OFF AT MSP UNTIL AFTER 06Z. NAM/GFS ALONG WITH
EXPLICIT CONVECTION MODELS ALL SIMILAR IN HITTING MSP HARD WITH
PRECIP BETWEEN 6Z AND 15Z AND LOOKS TO BE A WET MORNING RUSH WITH
CIGS LIKELY BELOW 017...WITH A GOOD CHANCE OF BEING IFR. HAVE
BROUGHT CIGS ABOVE 017 IN THE AFTERNOON WITH HINTS OF DRIER AIR
COMING IN AFTER THE MORNING PUSH OF SHRA/TSRA. TO END THE
PERIOD...WILL LIKELY GO BACK TO IFR CONDITIONS WITH SHOWERS THAT
MAY PERSIST CLEAR OUT INTO THURSDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BLUE EARTH-BROWN-
     CHIPPEWA-DOUGLAS-FARIBAULT-FREEBORN-KANDIYOHI-LAC QUI PARLE-
     LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-
     RENVILLE-RICE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WATONWAN-YELLOW MEDICINE.

WI...NONE.

&&

MTF/JVM/MPG
Hazardous weather outlook, Jun 20, 9:51 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CDT MON JUN 20 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
951 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MAINLY
SOUTHERN MINNESOTA. THUNDERSTORMS WILL OVERSPREAD SOUTHERN AND
WEST CENTRAL MINNESOTA AND EVOLVE SLOWLY NORTHEAST INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN TOWARDS DAYBREAK. THE MOST FAVORED
AREA FOR POTENTIAL SEVERE THUNDERSTORMS IS ACROSS SOUTHERN
MINNESOTA. ANY SCATTERED SEVERE THUNDERSTORMS WILL BE CAPABLE OF
HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS.

AREAS OF HEAVY RAINFALL ARE LIKELY OVERNIGHT...MAINLY ACROSS
SOUTHERN AND WEST CENTRAL MINNESOTA...WHICH COULD LEAD TO
FLOODING. SEE THE LATEST FLOOD WATCH IN EFFECT FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN PRODUCING THUNDERSTORMS ARE LIKELY TUESDAY
MORNING...WHICH COULD LEAD TO FLOODING. ADDITIONAL ROUNDS OF
THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND NIGHT...POSSIBLY
INTO WEDNESDAY...ACROSS MUCH OF THE OUTLOOK AREA. PERIODS OF HEAVY
RAIN ARE POSSIBLE THEN ACROSS SOUTHERN AND WESTERN
MINNESOTA...WHICH COULD FURTHER LEAD TO FLOODING. SEE THE LATEST
FLOOD WATCH IN EFFECT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS MAINLY
SOUTHERN MINNESOTA. IN ADDITION...RAINFALL AMOUNTS OR REPORTS OF
FLOODING THROUGH THE NEXT 36 HOURS WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jun 20, 11:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1111 PM CDT MON JUN 20 2011

MNZ091-210500-
MARTIN-
1111 PM CDT MON JUN 20 2011

...THUNDERSTORMS MOVING INTO MARTIN COUNTY THROUGH
MIDNIGHT CDT...

AT 1106 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BREWSTER TO 6 MILES SOUTH
OF SUPERIOR TO MALLARD...IOWA. THESE STORMS WERE MOVING NORTHEAST AT
35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DUNNELL.
  SHERBURN.
  WILBERT.
  WELCOME.
  CEYLON.
  FAIRMONT.

LAT...LON 4349 9485 4351 9487 4384 9487 4385 9475
      4378 9459 4350 9427 4349 9472
TIME...MOT...LOC 0409Z 212DEG 28KT 4370 9542 4337 9491
          4292 9468

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:58 PM CDTRiver Flood WatchMPXChippewa, Lac qui Parle, Yellow Medicine47 hr
Jun 20, 9:58 PM CDTRiver Flood WatchMPXLe Sueur, Scott, Sibley24 hr
Jun 20, 9:58 PM CDTRiver Flood WatchMPXCarver66 hr
Jun 20, 10:09 PM CDTRiver Flood WarningMPXRedwood70 hr
Jun 20, 11:57 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Martin48 min
Jun 21, 12:32 AM CDTSpecial Weather StatementMPXFaribault, Freeborn, Steele, Waseca58 min
Jun 21, 2:08 AM CDTSpecial Weather StatementMPXRice52 min
Jun 21, 3:19 AM CDTAreal Flood AdvisoryMPXDakota, Goodhue, Hennepin, Ramsey, Washington105 min
Jun 21, 11:15 AM CDTRiver Flood WarningMPXLe Sueur, Scott, Sibley72 hr
Jun 21, 11:15 AM CDTRiver Flood WarningMPXDakota, Hennepin, Scott13 days
Jun 21, 1:46 PM CDTTornado WarningMPXDakota, Goodhue29 min
Jun 21, 1:50 PM CDTTornado WarningMPXKandiyohi25 min
Jun 21, 2:21 PM CDTTornado WarningMPXDakota, Washington24 min
Jun 21, 3:13 PM CDTTornado WarningMPXAnoka, Hennepin, Ramsey32 min
Jun 21, 4:42 PM CDTAreal Flood AdvisoryMPXBenton, Sherburne, Stearns, Wright3 hr
Jun 21, 4:13 AM CDTAreal Flood AdvisoryMPXChippewa, Dunn, Eau Claire, Pepin119 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.